Minnesota, 2007

Hail and Damaging Wind in Minnesota, April 21, 2007

April 21, 2007 · NWS MPX · 4 events in 2 counties and zones

A front draped from northwest Minnesota to a low in the southern plains resulted in scattered showers and thunderstorms, with some of these becoming severe.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS MPX wrote it up.

A front draped from northwest Minnesota to a low in the southern plains resulted in scattered showers and thunderstorms, with some of these becoming severe.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Apr 21, 2:00 PM CST, 6 hours 25 minutes earlier.

Area forecast discussion, Apr 21, 2:00 PM CST, 6 hours 25 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
300 PM CDT SAT APR 21 2007

.DISCUSSION...
REMNANTS OF MORNING CONVECTION HAVE PRETTY MUCH LIFTED OUT OF AREA
WITH ONE AREA OF REMAINING THUNDERSTORMS ACROSS E TWIN CITIES METRO
INTO W WI.  THESE SHOULD PRETTY MUCH BE OUT OF AREA BY 6 PM.  GOOD
MIXING IN S MN HAS ALLOWED FOR SOME GUSTS TO AROUND 40 MPH.  WILL
LEAVE WIND ADVISORY ACROSS SC MN UNTIL 8 PM THIS EVENING.  MAIN
FOCUS FOR THUNDERSTORMS TONIGHT WILL BE IN WC MN WHERE AXIS OF
ELEVATED INSTABILITY IN PLACE. BY 06Z RATHER STRONG UPPER DIVERGENCE
IN RIGHT ENTRANCE REGION OF UPPER JET COMES INTO PLAY PROVIDING A
GOOD LIFTING MECHANIZM.  CONTINUED TO CARRY A POPS ACROSS CENTRAL MN
LATE TONIGHT DUE TO CONTINUED STRONG SOUTHERLY FLOW AND ANOTHER PUSH
OF WARM ADVECTION.  STREAM OF MOISTURE WILL CONTINUE TO LIFT INTO
AREA INTO TOMORROW AHEAD OF STRONG UPPER TROF WITH PWATS OVER 1.25
INCH. FEEL THAT MAIN WEATHER THREAT WITH THIS SYSTEM SUNDAY WILL
PROBABLY BE HEAVY RAINS WITH SOME HAIL WITH HIGH PWATS AND CONTINUED
STRONG FORCING KEEPING AREA MAINLY CLOUDY.  VERY MILD TEMPERATURES
TONIGHT WILL CONTINUED MODERATE SOUTH FLOW AND INCREASING DEWPOINTS
AHEAD OF COLD FRONT.  LEFT THE CHANCE OF SHOWERS IN FOR SOUTHERN
AREAS TUESDAY INTO WEDNESDAY AS NEXT SYSTEM MOVES THROUGH THE
CENTRAL PLAINS...BUT CONFLUENT FLOW ACROSS CENTRAL MN SHOULD LIMIT
THE NORTHWARD PROGRESS OF PRECIPITATION.

&&

.MPX WATCHES/WARNINGS/ADVISORIES...
MN...WIND ADVISORY UNTIL 8 PM CDT THIS EVENING OR BLUE
EARTH-BROWN-FARIBAULT-FREEBORN-MARTIN-REDWOOD-
STEELE-WASECA-WATONWAN-YELLOW MEDICINE COUNTY(IES).

WI...NONE.
&&

BAP
Hazardous weather outlook, Apr 21, 12:56 PM CST, 7 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
156 PM CDT SAT APR 21 2007

MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
221100-
DOUGLAS-TODD-MORRISON-MILLE LACS-KANABEC-STEVENS-POPE-STEARNS-
BENTON-SHERBURNE-ISANTI-CHISAGO-LAC QUI PARLE-SWIFT-CHIPPEWA-
KANDIYOHI-MEEKER-WRIGHT-HENNEPIN-ANOKA-RAMSEY-WASHINGTON-
YELLOW MEDICINE-RENVILLE-MCLEOD-SIBLEY-CARVER-SCOTT-DAKOTA-
REDWOOD-BROWN-NICOLLET-LE SUEUR-RICE-GOODHUE-WATONWAN-BLUE EARTH-
WASECA-STEELE-MARTIN-FARIBAULT-FREEBORN-POLK-BARRON-RUSK-
ST. CROIX-PIERCE-DUNN-PEPIN-EAU CLAIRE-
156 PM CDT SAT APR 21 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND
SOUTH CENTRAL MINNESOTA...AND WEST CENTRAL WISCONSIN.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THUNDERSTORMS COULD DEVELOP LATE THIS AFTERNOON AND CONTINUE
INTO TONIGHT OVER WEST CENTRAL MINNESOTA. A RATHER STRONG LOW
PRESSURE TROUGH AND COLD FRONT WILL BE SITUATED OVER THE EASTERN
DAKOTAS THIS AFTERNOON. SOME OF THE STORMS COULD BECOME SEVERE AS
A LOW PRESSURE CENTER FORMS OVER EASTERN SOUTH DAKOTA. LARGE HAIL
AND DAMAGING WINDS WOULD BE THE MAIN SEVERE WEATHER THREAT. THE
GREATEST THREAT OF SEVERE WEATHER WILL BE NORTHWEST OF A LINE FROM
OLIVIA TO ALEXANDRIA.

IN ADDITION...SOUTH WINDS WILL REMAIN
STRONG OVER SOUTH CENTRAL MINNESOTA THIS AFTERNOON AND CONTINUE
INTO THE EVENING. EXPECT WIND SPEEDS OF 30 MPH WITH SOME GUSTS TO
45 MPH.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

THE LOW PRESSURE CENTER AND COLD FRONT WILL BE MOVING ACROSS THE
REGION ON SUNDAY. SEVERE THUNDERSTORMS WILL AGAIN BE POSSIBLE OVER
EAST CENTRAL AND SOUTH CENTRAL MINNESOTA...AS WELL AS WEST
CENTRAL WISCONSIN. LARGE HAIL AND DAMAGING WINDS WOULD BE THE MAIN
SEVERE WEATHER THREAT. HOWEVER...AN ISOLATED TORNADO IS
POSSIBLE...ESPECIALLY IF THE LOW PRESSURE CENTER PASSES OVER SOUTH
CENTRAL MINNESOTA. THE GREATEST THREAT OF SEVERE WEATHER WILL BE
SUNDAY AFTERNOON...GENERALLY SOUTHEAST OF A LINE FROM THE TWIN
CITIES TO NEW ULM.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION WILL NOT BE NEEDED.

BAP

The radar

The Aberdeen radar (KABR), 192 km away, was scanning. The volume nearest the first event began at 02:24 UTC.

Open the radar archive at this moment

Event by event

3 hail, 1 thunderstorm wind. Local standard time, as filed.

Hail, Stevens

When
April 21, 8:25 PM CST
Where
Stevens County, 1 mi W of Morris
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
45.580, -95.951

Hail, Lac Qui Parle

When
April 21, 8:57 PM CST
Where
Lac Qui Parle County, 6 mi W of Bellingham
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
45.130, -96.423

Hail, Stevens

When
April 21, 9:34 PM CST
Where
Stevens County, 2 mi W of Morris
Measured
0.88 in hail
Reported by
Law Enforcement
Coordinates
45.580, -95.971

Thunderstorm Wind, Lac Qui Parle

When
April 21, 10:00 PM CST
Where
Lac Qui Parle County, 2 mi N of Nassau
Measured
55 kt (63 mph) estimated gust
Reported by
Law Enforcement
Coordinates
45.099, -96.450

Trees down. Gravity boxes rolled across yard.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Minnesota in 2007Every state in 2007This day in weather historyWarnings in Minnesota, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 37169, 37176, 37172, 37175.